Sunday, October 07, 2007

A Very Mary treat...

Yesterday the most delightful prize package arrived in my mailbox! I'd been visiting "A Very Mary Design" and had entered a contest on her blog. Mary Ann is a very talented lady, you should check her out! She had a drawing and I was the lucky winner...she sent me a variety of treasures. I love them all, but my favorite has to be the paisley letter C...I'll have to find a great way to display it in my sewing room!

I'm putting together the sampler quilt, I can't wait to how it looks! Hopefully pictures of that in the next day or two.

I have a question for you...I'm seeing the doctor this coming week and have to make a decision on whether to go on Hormone Replacement Therapy. For those of you who have been through this, is there anything specific I should know? I've done a lot of research and although I was leaning toward trying not to take it, I'm reading that it may be beneficial to me to go on it. Any insight, thoughts or comments would be appreciated!

7 comments:

Patti said...

I have only one suggestion. (I may have already mentioned this to you as I've told many bloggers and have lost track of who they are.) If you've not already researched bioidentical compounded hormones please be sure to do that before you make your decision. That is the only hormone therapy I'd recomment to anyone - after a lot of my own research and trying both types myself.

mckie2 said...

When I first started menopause my doctor immediately put me on Evista (a plant estrogen), which I took for 2 yrs. I wish I hadn't taken it. I don't know if there where any health benefits to taking it but it did cause side effects - a 2yr headache and charley horses in my calves while sleeping. When I stopped taking them I immediately started getting hot flashes again for a while. The hot flashes lessened within a year and are rarely a problem now - 3 or 4 yrs since I stopped them. I had no idea the side effects I was having were related to the pills until I stopped taking them and started feeling better. There may be some instances where hormone therapy is necessary, so that decision is up to you and your doctor. Just be aware of any changes that occur when you start taking them or have taken them for a while.

Mary said...

As a result of an ovarian tumor, I had a surgically induced menopause 2+ years ago. I have a tough time with hot flashes and some other issues but because of a family history of breast CA, I choose not to take HRT. There are people on both sides of the issue and in the end you'll just have to make the best choice for you. At this point I'm not sure there's any right answer.

Libby said...

I have to advice to offer, but as I am heading into menopause full steam ahead - I'll will be back to read the thoughts and ideas you receive. I do suppose it's all matter of personal choice at the end of the day.

Sharon said...

Here's a great article in the NYT about studies and why we think that estrogen replacement therapy and other hypothesis might be good for us. Libby is right that it is a personal choice for everyone. Even if you take replacement therapy, you will still have to go thru the menopause cycle when you stop. I didn't take anything because of my previous breast cancer and my family's history. Yes, I had the night sweats (cotton sheets and nighties with a fan helps), power surges thru the day (carried a pretty Japanese fan year round), and didn't seem to be any crankier than usual. I did add a serotonin inhibitor the lineup so that probably helped the mood swings (Zoloft). After about a year, everything decreased and I am OK now. I think overall, it's a natural thing, and it's how much you can adapt (or not) in the end. Lots to think about, though!

Sharon said...

Well, duh - I guess I can prove you do lose a little brain power without ERHT. Here's the link I forgot in the last comment!

http://www.nytimes.com/2007/09/16/magazine/16epidemiology-t.html?_r=1&oref=slogin

Elaine Adair said...

I felt wonderful on HRT, but NO ONE told me, you can't get off them, in my case. I've tried several times, but I seem to be addicted. NO ONE told me it would be so hard to get OFF them! Seems the Dr. was anxious to get me started, but failed to say it was almost an addiction. Ask!